Tennessee, 2004

Hail in Tennessee, April 23, 2004

April 23, 2004 · NWS MRX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 23, 2:00 PM EST, 2 hours earlier.

Area forecast discussion, Apr 23, 2:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT FRI APR 23 2004

.SHORT TERM (TONIGHT THRU SATURDAY)...TWO AREAS OF CONVECTION...ONE
ON THE PLATEAU AND ONE STILL OVER MIDDLE TN...MAKING INITIAL POPS A
TOUGH CALL.  FEELING AT THIS TIME IS THAT CONVECTION WILL HOLD
TOGETHER BETTER THAN LAST NIGHT...AND SO WENT LIKELY POPS FOR THE
EVENING HOURS OVER MOST OF THE AREA.  IF CONVECTION FALLS APART BY 6
PM...WILL NEED TO UPDATE FORECAST AND LOWER POPS QUICKLY.
OTHERWISE...LOOKING AT A COOL FRONT MOVING SOUTH THROUGH THE AREA
OVERNIGHT...THEN IT SITS JUST SOUTH OF THE AREA TOMORROW.  WENT WITH
CHANCE POPS FOR SATURDAY.  TEMPS FROM GUIDANCE SEEMED REASONABLE AND
DID NOT DIFFER MUCH.  SHOULD SEE LOTS OF CLOUDS AROUND...BUT
DEFINITELY SOME BREAKS THAT WILL ALLOW SOME HEATING AS WELL.

.LONG TERM (SATURDAY NIGHT THRU FRIDAY)...DIFFICULT TO PIN DOWN
WHERE ANY SHOWERS AND STORMS MIGHT DEVELOP SAT NIGHT INTO EARLY
SUNDAY ...WITH CURRENT FORECAST AND GRIDS REASONABLE AS WELL AS
CLOSE TO A MOS BLEND OF POPS.  HOWEVER...BY SUNDAY AFTERNOON AND
EVENING A STRONGER COLD FRONT WILL BE APPROACHING FROM THE
WEST...AND THERE IS ALSO A PERIOD OF GOOD UPPER LEVEL SUPPORT
SUGGESTED BY BOTH THE ETA AND GFS MODELS GENERALLY FROM SUNDAY
EVENING TO EARLY MONDAY MORNING. THUS...POPS AND QPF WERE INCREASED
FOR THAT PERIOD UP TO 70%...WITH HIGH CHANCE POPS EITHER SIDE OF A
01Z-07Z MON TIMEFRAME. SUFFICENT INSTABILITY AND LIFT TO WARRANT
THUNDERSTORM WORDING...AND A FEW STRONG STORMS MAY OCCUR.

OTHERWISE...SLIGHT CHANCE POPS WERE CARRIED A BIT LONGER...MAINLY
FOR SWRN VA AND EXTREME NE TN...INTO MONDAY EVENING AND AGAIN ON
TUESDAY AS COLD POOL ALOFT MOVES IN AND PRODUCES SOME DAYTIME
INSTABILITY.  LINGERING LOW LEVEL MOISTURE WAS BEST OVER SWRN VA
WHERE MODELS GENERATED SOME VERY LIGHT QPF...BUT STILL JUST SLIGHT
CHANCE POPS FOR LIGHT SHOWERS (KEPT AS LIQUID FOR NOW).   HIGH
PRESSURE KEEPS US DRY FROM MID WEEK ON...WITH A WARMUP AFTER A
COOLER MONDAY AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   62  81  61  79 /  60  30  20  40
KNOXVILLE, TN   61  78  60  77 /  60  30  30  40
BRISTOL, TN   58  77  56  75 /  60  30  30  40
OAK RIDGE, TN   60  77  60  76 /  60  30  30  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SP/TG
Hazardous weather outlook, Apr 23, 5:00 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT FRI APR 23 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-241000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 AM EDT (500 AM CDT) FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

A STRONG COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY ON
SUNDAY...BRINGING A CHANCE FOR SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The radar

The Knoxville radar (KMRX), 75 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Campbell

When
April 23, 4:00 PM EST to 4:30 PM EST
Where
Campbell County, Caryville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.300, -84.217

Hail, Claiborne

When
April 23, 4:40 PM EST to 5:00 PM EST
Where
Claiborne County, Tazewell
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.450, -83.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389527, 5389528.